Gröbner bases in Asymptotic Analysis of Perturbed Polynomial Programs

Original Article

Abstract

We consider a perturbed mathematical programming problem where both the objective and the constraint functions are polynomial in all underlying decision variables and in the perturbation parameter \(\varepsilon.\) We study the behaviour of the solutions of such a perturbed problem as \(\varepsilon \rightarrow 0.\) Though the solutions of the programming problems are real, we consider the Karush–Kuhn–Tucker optimality system as a one-dimensional complex algebraic variety in a multi-dimensional complex space. We use the Buchberger’s elimination algorithm of the Gröbner bases theory to replace the defining equations of the variety by its Gröbner basis, that has the property that one of its elements is bivariate, that is, a polynomial in \(\varepsilon\) and one of the decision variables only. Changing the elimination order in the Buchberger’s algorithm, we obtain such a bivariate polynomial for each of the decision variables. Thus, the solutions of the original system reduces to a number of algebraic functions in \(\varepsilon\) that can be represented as a Puiseux series in \(\varepsilon\) a neighbourhood of \(\varepsilon = 0\). A detailed analysis of the branching order and the order of the pole is also provided. The latter is estimated via characteristics of these bivariate polynomials of Gröbner bases.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Adams W, Loustaunau, P (1994) An introduction to Gröbner bases. Graduate studies in mathematics, vol 3, AMSGoogle Scholar
  2. Borwein JM, Lewis AS (2000) Convex analysis and nonlinear optimization. Springer, Berlin Heidelberg New YorkMATHGoogle Scholar
  3. Bonnans JF, Shapiro A (2000) Perturbation analysis of optimization problems. Springer, Berlin Heidelberg New YorkMATHGoogle Scholar
  4. Coulomb J-M, Filar J, Szchechla W (2000) Asymptotic analysis of perturbed mathematical programs. J Math Anal Appl 251:132–156CrossRefMathSciNetMATHGoogle Scholar
  5. Coolidge JL (1959) A treatise on algebraic plane curves. Dover, New York 207Google Scholar
  6. Eaves BC, Rothblum UG (1989) A theory of extending algorithms for parametric problems. Math Oper Res 14(3):502–533MathSciNetMATHCrossRefGoogle Scholar
  7. Faugere JC, Gianni P, Lazard D, Mora T (1993) Efficient computation of zero-dimensional Gröbner bases by change of ordering. J Symb Comput 16(4): 329–344CrossRefMathSciNetMATHGoogle Scholar
  8. Fiacco AV ed. (1990) Optimization with data perturbations. In: Annals of OR, vol 27Google Scholar
  9. Filar JA, Avrachenkov K, Altman E (2002) Asymptotic linear programming. Oper Res Lett 30(5):295–307CrossRefMathSciNetMATHGoogle Scholar
  10. Gal T (1984) Linear parametric programming – a brief survey. Math Program Study 21:43–68MathSciNetMATHGoogle Scholar
  11. Gal T, Greenberg HJ ed. (1997) Advances in sensitivity analysis and parametric programming. Kluwer, DordrechtMATHGoogle Scholar
  12. Hägglöf K, Lindberg PO, Svenson L (1995) Computing global minima to polynomial optimization problems using Gröbner bases. J Global Optim 7:115–125CrossRefMathSciNetMATHGoogle Scholar
  13. Jeroslow RG (1973) Asymptotic linear programming. Oper Res 21:1128–1141MathSciNetMATHGoogle Scholar
  14. Jeroslow RG (1973) Linear programs dependent on a single parameter. Disc Math 6:119–140CrossRefMathSciNetMATHGoogle Scholar
  15. Lang S (1965) Algebra. Columbia University, New York Addison-Wesley Publ. Co, ReadingMATHGoogle Scholar
  16. Levitin ES (1994) Perturbations theory in mathematical programming and its applications. Wiley, New YorkGoogle Scholar
  17. Pervozvanskii AA, Gaitsgori VG (1988) Theory of suboptimal decisions. Kluwer, Dordrecht, NetherlandsMATHGoogle Scholar
  18. Puiseux V (1850) Recherches sur les fonctions algbriques. J Math Pures Appl 15:207Google Scholar
  19. Szczechla WW, Connell SA, Filar JA, Vrieze OJ (1997) On the Puiseux series expansion of the limit discount equation of stochastic games. SIAM J Control Optim 35(3): 860–875CrossRefMathSciNetMATHGoogle Scholar
  20. Whitney H (1972) Complex analytic varieties. Addison-Wesley, ReadingMATHGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.School of MathematicsUniversity of South AustraliaThe LevelsAustralia

Personalised recommendations